Texas, 2024

Damaging Wind in Texas, August 28, 2024

August 28, 2024 · NWS SHV · 1 event in 1 county or zone

An isolated severe thunderstorm developed late in the afternoon on August 28th across Rusk County Texas where surface temperatures were in the upper 90s to lower 100s F. Mid-level lapse rates were near 8 degrees C/km, and this was sufficient to maintain a persistent updraft within the thunderstorm as it gradually became more outflow dominant with time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An isolated severe thunderstorm developed late in the afternoon on August 28th across Rusk County Texas where surface temperatures were in the upper 90s to lower 100s F. Mid-level lapse rates were near 8 degrees C/km, and this was sufficient to maintain a persistent updraft within the thunderstorm as it gradually became more outflow dominant with time. As the thunderstorm moved just to the north and northeast of Henderson, severe wind gusts and isolated tree damage were observed along the advancing outflow boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 28, 12:56 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 28, 12:56 PM CST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
156 PM CDT Wed Aug 28 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Thursday Night)
Issued at 126 PM CDT Wed Aug 28 2024

Upper-level ridging continues to retrograde to our west, only for
upper-level ridging to grow to our east. However, given the
placement of that ridge, and the flow aloft, it will be one of the
catalysts for our rain chances over the next week. Here, it still
looks like a series of disturbances will ride the fringe of this
ridge, keeping the region unsettled enough for continued rain
chances. Such is the case for tomorrow, as some showers and
thunderstorms could be lingering in our southern zones to start
the day. These storms will advance north into the afternoon hours,
with cloud cover increasing along with them. In turn, the extra
clouds and rain should keep things cooler, with the region
remaining below any Heat headline criteria.

/44/

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 126 PM CDT Wed Aug 28 2024

Like I mentioned at the start of the short-term, the pattern we're
settling into now will really dictate the weather over the next
week. The rain chances will almost be a copy and paste from day
to day, heavily influenced by the activity in the Gulf. However,
as we get into the weekend, a cold front will begin moving through
the Upper Plains and into the Midwest. While this front won't
really swing our temperatures or anything, it looks like the front
could stall along the I-20 corridor towards the middle of next
week. This would allow for perhaps some more widespread rain into
next week, but that currently remains to be seen. Regardless, look
for the unsettled pattern to continue, with afternoon highs
ranging in the mid-80s to low-90s.

/44/

&&

.AVIATION...
(18Z TAFS)
Issued at 106 PM CDT Wed Aug 28 2024

Currently VFR conditions across the TAF sites with some scattered
cloud cover. Isolated to scattered shower and thunderstorms are
expected to develop during the afternoon hours across the region,
with the best chances across our East Texas sites and KSHV. This
could lead to some brief periods of reduced flight categories.
All convection should diminish after sunset, returning VFR
conditions areawide. However, MVFR cigs will move into the region
by the end of the TAF period. Can't rule out some additional
isolated convection as well. /20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  99  78  93  76 /  30  10  50  10
MLU 101  75  94  73 /  20  10  60  30
DEQ  98  73  97  71 /  10   0  30  10
TXK 100  75  96  74 /  10   0  40  10
ELD  98  73  93  71 /  10  10  50  20
TYR  95  76  93  74 /  20  10  40  10
GGG  96  75  92  73 /  20  10  50  10
LFK  94  74  89  73 /  30  20  70  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...44
LONG TERM....44
AVIATION...20
Hazardous weather outlook, Aug 28, 10:21 AM CST, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1121 AM CDT Wed Aug 28 2024

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-291630-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
1121 AM CDT Wed Aug 28 2024

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

44

In the hours before

Special weather statement, Aug 28, 2:31 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Shreveport LA
331 PM CDT Wed Aug 28 2024

TXZ152-165-282100-
Angelina TX-Nacogdoches TX-
331 PM CDT Wed Aug 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN NACOGDOCHES AND
NORTH CENTRAL ANGELINA COUNTIES THROUGH 400 PM CDT...

At 331 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woden, or 13 miles southeast of Nacogdoches, moving southwest at 25
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Woden, Melrose, Etoile, and Chireno.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3146 9473 3166 9449 3154 9430 3153 9430
      3152 9431 3151 9430 3149 9432 3148 9432
      3147 9431 3146 9432 3128 9451
TIME...MOT...LOC 2031Z 049DEG 21KT 3150 9445

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

53
Special weather statement, Aug 28, 3:45 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Shreveport LA
445 PM CDT Wed Aug 28 2024

LAZ001-282215-
Caddo LA-
445 PM CDT Wed Aug 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CADDO PARISH
THROUGH 515 PM CDT...

At 445 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stonewall, or 15 miles southwest of Shreveport, moving west at 10
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Spring Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3220 9400 3220 9404 3242 9396 3230 9383
      3229 9385 3228 9386 3226 9386 3223 9389
      3219 9395 3219 9399
TIME...MOT...LOC 2145Z 100DEG 9KT 3227 9392

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

53
Special weather statement, Aug 28, 3:46 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Shreveport LA
446 PM CDT Wed Aug 28 2024

LAZ001-002-282215-
Bossier LA-Caddo LA-
446 PM CDT Wed Aug 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CADDO AND
SOUTHWESTERN BOSSIER PARISHES THROUGH 515 PM CDT...

At 446 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fosters, or over Bossier City. This thunderstorm was nearly
stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Shreveport, Bossier City, Fosters, Eastwood, Ferguson, Bodcau,
Forbing, Sligo, Barksdale Air Force Base, and Red Chute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3242 9348 3237 9373 3256 9392 3264 9364
TIME...MOT...LOC 2146Z 159DEG 3KT 3250 9370

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

53
Special weather statement, Aug 28, 3:47 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Shreveport LA
447 PM CDT Wed Aug 28 2024

TXZ149-152-165-282215-
Cherokee TX-Angelina TX-Nacogdoches TX-
447 PM CDT Wed Aug 28 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL NACOGDOCHES...
NORTHWESTERN ANGELINA AND SOUTHEASTERN CHEROKEE COUNTIES THROUGH 515
PM CDT...

At 447 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wells, or 19 miles northwest of Lufkin, moving west at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Nacogdoches, Hudson, Alto, Wells, Morrill, Pollok, Forest, Douglass,
Clawson, Central, Redland, Lilbert, and Linwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3135 9496 3138 9495 3142 9500 3144 9501
      3145 9505 3147 9506 3147 9510 3149 9511
      3150 9509 3152 9510 3154 9514 3157 9515
      3159 9517 3157 9521 3158 9524 3181 9499
      3154 9459 3130 9484
TIME...MOT...LOC 2147Z 111DEG 19KT 3152 9496

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

53
Special weather statement, Aug 28, 3:51 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Shreveport LA
451 PM CDT Wed Aug 28 2024

TXZ136-137-149-150-282215-
Gregg TX-Cherokee TX-Smith TX-Rusk TX-
451 PM CDT Wed Aug 28 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN SMITH...NORTHWESTERN
RUSK...GREGG AND NORTHEASTERN CHEROKEE COUNTIES THROUGH 515 PM CDT...

At 450 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Longview to near Turnertown to near Rusk.
Movement was northwest at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Longview, Jacksonville, Kilgore, White Oak, Gladewater, Rusk,
Overton, Troup, New London, Arp, Clarksville City, Ponta, Liberty
City, Joinerville, Mixon, Turnertown, New Summerfield, Lakeport,
Gallatin, and Reklaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3229 9513 3257 9488 3259 9482 3261 9480
      3248 9470 3243 9470 3242 9468 3241 9467
      3240 9464 3204 9493 3171 9508 3191 9532
TIME...MOT...LOC 2150Z 151DEG 15KT 3249 9476 3214 9501 3184 9510

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

53

The radar

The Shreveport radar (KSHV), 85 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rusk

When
August 28, 4:00 PM CST
Where
Rusk County, 3.27 mi NNW of Church Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.220, -94.700

Multiple trees downed in association with a thunderstorm outflow boundary moving across the north and northeast side of Henderson.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213801.